Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 256, NWS Blacksburg, VA

November 11, 2002Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 11, 2002, 8:04 AM EST for Rockingham County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2002, 8:04 AM EST (13:04 UTC)
Expired
Nov 11, 2002, 8:30 AM EST
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 6:35 AM ESTTornado WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
1.9
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 111304
SVRRNK
NCC157-111330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 AM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 830 AM EST.

* AT 802 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WENTWORTH...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS THREATENED THROUGH 830 AM EST INCLUDE
  WENTWORTH...
  MAYFIELD...

<<CALL TO ACTION>>THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH
YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE
HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

LAT...LON 3632 7976 3645 7987 3654 7975 3654 7951
          3643 7952

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 7:04 AM EST, 1 hour earlier.

Area forecast discussion, Nov 11, 7:04 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
704 AM EST MON NOV 11 2002

ISSUING UPDATE TO CLEAR TORNADO WATCH FROM VIRGINIA AND ADD NEW
TORNADO WATCH FOR THREE COUNTIES IN NC.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

KEIGHTON
Hazardous weather outlook, Nov 11, 7:54 AM EST, 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 AM EST FOR THE FOLLOWING
NORTH CAROLINA COUNTIES...

STOKES...ROCKINGHAM...CASWELL.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE MID MORNING HOURS ACROSS CENTRAL VIRGINIA AND NORTH
CENTRAL NORTH CAROLINA. BY 11 AM...THE SEVERE THREAT IS EXPECTED TO
BE EAST OF THE BLACKSBURG COUNTY WARNING AREA.

.SPOTTER CALL TO ACTION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED THIS
MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SK

In the hours before

Local storm report, Nov 11, 2:53 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    MONETA                    VA   0.75 IN HAIL
11/11/02   BEDFORD
Local storm report, Nov 11, 3:17 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 AM    SPRINGVILLE               VA   1.75 IN HAIL
11/11/02   TAZEWELL

0158 AM                              VA   WIND DAMAGE
11/11/02   CAMPBELL                       TREE DOWN ON HOUSE
                                          TIMBERLAKE AREA
Local storm report, Nov 11, 4:01 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    ROANOKE                   VA   0.75 IN HAIL
11/11/02   ROANOKE                        REPORTED BY SPOTTER
Special weather statement, Nov 11, 6:34 AM EST, 1 hour 30 minutes before
VAZ032>035-045-111230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 AM EST MON NOV 11 2002

THUNDERSTORMS WITH HEAVY RAIN WILL TREK ACROSS THE FOOTHILLS THROUGH
730 AM. RAINFALL AMOUNTS BETWEEN 630 AM AND 730 AM COULD BE AS HIGH
AS TWO INCHES IN A FEW LOCATIONS. LOCATIONS SUCH AS THE LYNCHBURG
VICINITY...SMITH MOUNTAIN LAKE...ROCKY MOUNT AND THE PHILPOTT
RESERVOIR CAN EXPECT THE HEAVIEST RAINS.

BE ALERT FOR LOCALIZED LOW LYING FLOODING AND PONDING OF WATER
ON ROADS. THE HEAVIER THUNDERSTORMS SHOULD DIMINISH TOWARD 800 AM.

05
Special weather statement, Nov 11, 7:49 AM EST, 15 minutes before
NCZ004>006-VAZ043>047-058-059-111335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 AM EST MON NOV 11 2002

THUNDERSTORMS WITH HEAVY RAIN...AND GUSTY WINDS WILL TRACK ACROSS THE
PIEDMONT THROUGH 930 AM. RAINFALL AMOUNTS AS HIGH AS TWO INCHES CAN
BE EXPECTED IN THE HEAVIER STORMS. LOCATIONS THAT CAN EXPECT STRONG
THUNDERSTORMS BY 830 AM INCLUDE...MARTINSVILLE...DANVILLE...
RUSTBURG...AND EDEN.

STAY INSIDE AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES UNTIL THE
THUNDERSTORMS HAVE PASSED. ALSO...IF TRAVELING...BE ALERT TO
PONDING OF WATER ON ROADWAYS.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 12:01 AM ESTSevere Thunderstorm WarningRNKSurry29 min
Nov 11, 8:04 AM ESTSevere Thunderstorm WarningRNKRockingham26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.